MAUDE Adverse Event Report: BIOMERIEUX SA VITEK MS INSTRUMENT ®

BIOMERIEUX SA VITEK MS INSTRUMENT ®
Model Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
Product intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mould infections.Complaint description: a customer in chinese taipei complained after having obtained what they described as incorrect identification test results when testing three different patients' samples with their vitek® (b)(4).The customer reported that on (b)(6) 2023, they had tested a colony isolated from a abscess sample patient a -id (b)(6), using their vitek ms system and that they had obtained an excellent identification of streptococcus agalactiae.The customer said that on (b)(6) 2023, they had tested a colony isolated from a urine culture patient b - id (b)(6), using the same vitek ms system vitek ms and that they had obtained an excellent identification of salmonella enterica spp enterica.The customer reported that on the same day, they had tested a colony isolated from a urine culture patient c -id (b)(6), using the same vitek ms system and that they had obtained an excellent identification of salmonella enterica spp enterica.The customer mentioned that the colonies morphology seemed not to be consistent with vitek ms identifications result thus on (b)(6) 2023, they had performed salmonella latex agglutination test for patients's samples b and c nd that they had obtained a negative result.The customer said that on the same day, they had re-subcultured the isolate, had repeated the test using the same vitek ms system and had obtained an excellent identification of escherichia coli for both patients' samples.The customer mentioned that they had re-subcultured the isolate from patient a - id (b)(6), had repeated the test using the same vitek ms system and had obtained an excellent identification of staphylococcus aureus.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patients.
 
Additional Manufacturer Narrative
Following the potential incorrect identification test results reported by the customer when using their vitek ms system an investigation has been carried out at biomérieux manufacturing site.The expected identification is unknown because no reference method was used by the customer.Complaint trend analysis and device history record was performed and no general trend has been identified.There is no capa, nor non conformity on vitek ms linked with customer 's complaint fine tuning raw data record and vms sample/ecal mzml files were provided for evaluation.According to the vilink alert tool criteria, no fine tuning was needed on vitek ms during customer¿s tests.Analysis of the customer's data allowed to identify non-optimal sample preparation quality.The sample and calibrator ¿all peaks¿ values were heterogeneous all among the tests performed.Customer training materials was provided to the customer to help him to improve his spot preparation.The customer confirmed that the spotting tool used is ¿toothpick¿ this tool has not been validated.The customer was reminded to follow biomérieux recommendation sand use sterile plastic loops or vitek pickme.The customer did not submit the concerned strain to biomérieux for evaluation thus no further investigation could be performed.Biomerieux could not establish a definitive root cause of the mis-identification results observed by the customer however it could not rule out it is associated with a user error (non-optimal sample preparation quality and use of a non validated spotting tool).

Brand Name
VITEK MS INSTRUMENT ®
Common Device Name
VITEK MS INSTRUMENT ®
Manufacturer (Section D)
BIOMERIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme
Manufacturer Contact
stefania
5 rue des aqueducs
craponne 69290
MDR Report Key16875852
Report Number9615754-2023-00029
Device Sequence Number5822947
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2023
Supplement Date Received by Manufacturer06/28/2023
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date07/12/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown